Hello to All That: A memoir of war, Zoloft, and peace

Author: John Falk
Year: 2005
Genre: memoir

This book alternates between Falk's own experience with chronic depression and the struggles of ordinary Sarajevans he witnessed as a freelance journalist during the 1992-1994 seige. The parallels between the two settings keep leading you back to the same messages: in life, bad things happen to people; the important thing is how you deal with them; and regardless of whether you are fighting Chetnik snipers or your own brain chemistry, the love of your family can make all the difference.

Falk goes a long way to make these relatively obvious points, but the real significance of the story is that he himself had to travel to the depths of depression and war, and come out the other side again, before he really learned them.

One detail that I noticed and appreciated is that Falk subtly acknowledges his own poor understanding of the conflict. Even with his graduate degree in foreign affairs and his coursework in the political differences between rural and urban Serbia, he arrives in Sarajevo knowing more or less the BBC-CNN version of the war: Serbs=aggressors, Bosnians=victims. He gains a greater appreciation of its complexities from, of all people, a Bosnian Catholic sniper, who teaches him about the happier days of former Yugoslavia, which most Serbs, like most Bosnians, had preferred to the war and brutality of the 1990s; and about the deep ethnic divides that went unacknowledged for so many years, but eventually led to the war in which the sniper himself had to assassinate his former best friend.

1 comment:

Zoloft Side Effects said...

My name is Steven Martin and i would like to show you my personal experience with Zoloft.

I am 35 years old. Have been on Zoloft for 7 months now. This med did clear up the PPD, but weaning off of it has been absolute HELL. I got/am still getting the "zaps" that so many others talk about. Had I known it would be like this, I would have requested a different med. I will NEVER take this med again under any circumstances!

I have experienced some of these side effects -
Weight loss, upset stomach

I hope this information will be useful to others,
Steven Martin